Alert archive / Massachusetts / Gale Watches in 2024

Gale Watch 21, NWS Boston/Norton, MA

December 7, 2024

NWS Boston/Norton, MA issued this gale watch at Dec 7, 2024, 2:38 AM EST. It took effect at Dec 8, 2024, 4:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 7, 2024, 2:38 AM EST (07:38 UTC)
In effect from
Dec 8, 2024, 4:00 AM EST
Expired
Dec 7, 2024, 2:43 PM EST
In force
Issued by
NWS Boston/Norton, MA

The text

As transmitted.

850 
WHUS71 KBOX 070738
MWWBOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Boston/Norton MA
238 AM EST Sat Dec 7 2024

ANZ250-254>256-072045-
/O.CON.KBOX.SC.Y.0106.000000T0000Z-241207T1800Z/
/O.NEW.KBOX.GL.A.0021.241208T0900Z-241208T1800Z/
Coastal waters east of Ipswich Bay and the Stellwagen Bank
National Marine Sanctuary-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard
and Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out
to 20 nm South of Block Island-
238 AM EST Sat Dec 7 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...
...GALE WATCH IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY
AFTERNOON...

* WHAT...For the Small Craft Advisory, west winds 15 to 20 kt 
  with gusts up to 25 kt and seas 3 to 5 feet. For the Gale 
  Watch, southwest winds 20 to 30 kt with gusts up to 40 kt and 
  seas 6 to 9 feet possible.

* WHERE...In Massachusetts coastal waters, Coastal waters east 
  of Ipswich Bay and the Stellwagen Bank National Marine 
  Sanctuary, Coastal waters from Provincetown MA to Chatham MA 
  to Nantucket MA out 20 nm and Coastal Waters extending out to 
  25 nm South of Marthas Vineyard and Nantucket. In Rhode Island 
  coastal waters, Coastal Waters from Montauk NY to Marthas 
  Vineyard extending out to 20 nm South of Block Island.

* WHEN...For the Small Craft Advisory, until 1 PM EST this 
  afternoon. For the Gale Watch, from late tonight through 
  Sunday afternoon.

* IMPACTS...Strong winds can cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

ANZ235-237-072045-
/O.NEW.KBOX.GL.A.0021.241208T0900Z-241208T1800Z/
Rhode Island Sound-Block Island Sound-
238 AM EST Sat Dec 7 2024

...GALE WATCH IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY
AFTERNOON...

* WHAT...Southwest winds 20 to 30 kt with gusts up to 38 kt and 
  seas 5 to 8 feet possible.

* WHERE...Rhode Island Sound and Block Island Sound.

* WHEN...From late tonight through Sunday afternoon.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$
1 follow-up statement
885 
WHUS71 KBOX 071943
MWWBOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Boston/Norton MA
243 PM EST Sat Dec 7 2024

ANZ235-237-250-254>256-080845-
/O.UPG.KBOX.GL.A.0021.241208T0900Z-241208T1800Z/
/O.NEW.KBOX.GL.W.0031.241208T0900Z-241208T1800Z/
Rhode Island Sound-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank
National Marine Sanctuary-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard
and Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out
to 20 nm South of Block Island-
243 PM EST Sat Dec 7 2024

...GALE WARNING IN EFFECT FROM 4 AM TO 1 PM EST SUNDAY...

* WHAT...Southwest winds 20 to 30 kt with gusts up to 40 kt and 
  seas 6 to 9 feet expected.

* WHERE...Portions of Massachusetts coastal waters and Rhode 
  Island coastal waters. 

* WHEN...From 4 AM to 1 PM EST Sunday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$

ANZ233-234-080845-
/O.NEW.KBOX.GL.W.0031.241208T0900Z-241208T1800Z/
Vineyard Sound-Buzzards Bay-
243 PM EST Sat Dec 7 2024

...GALE WARNING IN EFFECT FROM 4 AM TO 1 PM EST SUNDAY...

* WHAT...Southwest winds 20 to 30 kt with gusts up to 35 kt and 
  seas 4 to 7 feet expected.

* WHERE...Vineyard Sound and Buzzards Bay.

* WHEN...From 4 AM to 1 PM EST Sunday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$

ANZ236-080845-
/O.NEW.KBOX.SC.Y.0107.241208T0900Z-241208T1800Z/
Narragansett Bay-
243 PM EST Sat Dec 7 2024

...SMALL CRAFT ADVISORY IN EFFECT FROM 4 AM TO 1 PM EST SUNDAY...

* WHAT...Southwest winds 15 to 25 kt with gusts up to 35 kt and 
  waves 4 to 7 feet expected.

* WHERE...Narragansett Bay.

* WHEN...From 4 AM to 1 PM EST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ231-232-251-080845-
/O.NEW.KBOX.SC.Y.0107.241208T0900Z-241208T1800Z/
Cape Cod Bay-Nantucket Sound-Massachusetts Bay and Ipswich Bay-
243 PM EST Sat Dec 7 2024

...SMALL CRAFT ADVISORY IN EFFECT FROM 4 AM TO 1 PM EST SUNDAY...

* WHAT...Southwest winds 15 to 25 kt with gusts up to 30 kt and 
  seas 3 to 5 feet expected.

* WHERE...Cape Cod Bay, Nantucket Sound and Massachusetts Bay 
  and Ipswich Bay.

* WHEN...From 4 AM to 1 PM EST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this gale watch went out at Dec 7, 12:23 AM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Dec 7, 12:23 AM EST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1223 AM EST Sat Dec 7 2024

.SYNOPSIS...
Chilly and dry weather tonight through Saturday with decreasing
wind gusts. An Alberta Clipper system passing through Saturday
night may bring minor accumulations of snow to areas north of
the Mass Pike, with coatings for the majority of the area.
Milder temperatures expected for much of next week with a period
of rain sometime Monday and again by Wednesday. We will need to
watch for a temporary period of shallow cold air later Monday
into Tuesday with Quebec high pressure system.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...

Forecast remains in good shape this evening, no need to make any
whole sale changes. Those stepping outside this evening be sure
to bundle up as those temperatures continue to fall into the 20s
across much of the area as of 8pm with a few locations, mainly
near the coast, are holding onto the low 30s. See the previous
discussion below for the full details regarding the overnight
forecast.

Previous discussion below:

A rather cold and extremely dry (e.g. dewpoints in the single
digits) airmass has entrenched itself over Southern New England.
Despite full sunshine, current temps have ranged from the upper
20s to around freezing, and WNW wind gusts in the 25 to 30 mph
range are making it feel much colder as well.

Synoptically, Southern New England is established in a tight NW
pressure gradient between the northeast periphery of a large
1035 mb high centered over southeast Arkansas, and the departing
low pressure system from yesterday. Other than a few passing
high clouds tonight, we are looking at mainly clear skies this
evening. Less mixing and cooling surface temps once the sun goes
down should cause WNW wind gusts to weaken and diminish as we
move into the early evening. But we'll still see westerly
sustained winds around 5-10 mph with the highest speeds the
further south and east one goes. Thus good radiational cooling,
but less than if winds were closer to calm. Lows tonight to
range from the upper teens to the lower to mid 20s, with upper
20s over the Outer Cape.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SUNDAY/...

Saturday:

Our cold airmass gradually modifies into Sat, and our weather regime
transitions to one of warm advection with light WSW winds. Full sun
will help to bring temperatures back up some, although we will see
increasing mid to high clouds in response to stronger warm advection
well ahead of and associated with a sub-1000 mb Clipper system that
moves through New England Saturday night. More on that system
follows. But looking at a dry day for the daytime hours on Saturday
with highs in the 30s, perhaps nearing 40 along the immediate south
coast.

Saturday Night:

Key Messages:

* Minor accumulation of snow (up to 2 inches) along/north of Route 2

* Coatings to a few flakes from the Mass Pike southward.

A ~996 mb Clipper system and its parent 500 mb shortwave is forecast
to move ESE from the U.P. of MI through Upstate NY into northern New
England Sat night into early Sun AM. Warm advection regime increases
in earnest with skies turning overcast with a shield of
precipitation extending ESE from the sfc cyclone. Though we will see
some brief cooling through wetbulb effects at onset with gradually
warming profiles thereafter, temperatures both at surface and aloft
should favor entirely snow as the dominant precip type, so not
looking at a variety of precip types. The view across most
models are that the greatest system QPF lies to our north, so
the greatest accumulations of snow should be confined to VT, NH
and ME. Coming out of a cold airmass and considering the bulk of
QPF will fall at night and in the form of snow, there should
not be any sticking issues.

A couple forecast challenges and uncertainties specific to this
system that come into play for Southern New England. One is the
potential for a burst of steady light to perhaps moderate-intensity
snow due to the strengthening warm advection, due to a ribbon of 925-
850 mb frontogenesis, as well as some modest vertical motion in the
snowgrowth layer. Took a model-consensus approach with this, which
paints this potential in cities and towns along and north of the
Route 2 corridor. This is supported in probabilistic guidance in the
12z HREF solution as well, which shows hourly snow rates 0.25 to up
to 0.5 inches between 03-08z along/north of Route 2. Precip
amts should be quite a bit less further south. The next is the
track of the precip shield. If the precip shield/track of the
primary cyclone were to trek further south, then that would put
a larger portion of Southern New England into a little more QPF
and correspond to a larger area seeing minor accumulating
snowfall up to 2 inches, and the potential for snowfall to near-
Advisory levels along and north of the Route 2 area. Currently
this is viewed as a less-likely outcome, but is something to
monitor in subsequent guidance.

But for now, have minor snow accumulations up to 2 inches along and
north of the Route 2 corridor with visbys about a mile. Further
south into CT and RI and SE MA, there may not be much more than
coatings of snow at worst. Further adjustments could be needed in
later updates, but am not currently thinking this event qualifies as
one supportive of Advisories in any portion of Southern New England.

Low temps occur early Sat night in the 20s, then slowly begin to
rise into the upper 20s to the mid 30s by daybreak.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Key Messages:

* Mixed precipitation Monday night into early Tuesday, but a larger
  system brings mild temperatures widespread soaking rain midweek.

* Trending cooler and drier late week.

Sunday and Sunday night: Snow showers linger across the eastern-half
of the region through mid morning as the clipper system departs,
perhaps leaving an additional tenth or two tenths of an inch of
snow. Trending to partial sunshine by early afternoon with near
normal high temperatures in the upper 30s across the higher terrain
and the low to near mid-40s for the coastal plain. Overnight there
is brief mid-level ridging and surface high pressure, leading to
calm winds, clear skies and falling temperatures - nighttime lows
are in the low and mid-20s, slightly warmer near the coast with a
low near 30F.

Monday through Tuesday night: Surface high pressure, around 1030mb
is located over eastern Canada, while another clipper system
approaches the northern Great Lakes. WAA aloft leads to increasing
clouds throughout Monday ahead of an approaching warm front, but the
daylight hours remain dry. Surface temperatures warm from south to
north Monday afternoon, but interior portions of northern MA could
stay cold enough at the onset, 20z-00z, to receive a mixed bag of
precipitation with some rain/snow across the higher terrain, before
a transition to plain rain. One possible issue Monday evening are
the thermal profiles, with cold air near the surface due to the
Canadian High and the overrunning warm front aloft, cannot ruled out
the chance for freezing rain. Do not expect this to be widespread by
any means, but could impact parts of northern Worcester County and
northwest Franklin County. DESI does hint at this as well with the
chance for 0.01" of freezing rain around 20%. Something that will
need to be monitored through this coming weekend. Rain comes to an
end Tuesday morning as the front lifts into northern New England,
with slight chance to chance shower activity lingering into the
afternoon. More in the way of seasonable temperatures in the mid-40s
and low 50s across RI and SE MA.

Wednesday into Wednesday night: Much needed rain expected as a low
pressure system rides a frontal boundary from the Gulf of Mexico and
transports anomolous PWATs. A quick look at the deterministic
guidance suggests PWATs 1.2" to 1.5", which is 3-4 standard
deviations above the climatological normal. Too soon to say how much
rain, but the ensembles have high probabilites, 70% to 90% for 1.0"
or greater for all of SNE and moderate probabilities 40% to 60% for
2.0" or greater, mainly for areas across RI and SE MA. Highs reach
well into the 50s and for some could top out near 60F in SE MA. But
as the low deepens and moves north of our region it will drive south
colder air from Canada which could lead to a swap over to snow on
the back end, as temperatures overnight fall into the 20s northwest
of I-95.

Thursday and Friday: High pressure develops across the central
region of the CONUS leading to northwest flow and cooling
temperatures for the end of the coming week. Highs are in the
upper 30s and low 40s with lows in the 20s.

&&

.AVIATION /05Z SATURDAY THROUGH WEDNESDAY/...
Forecast Confidence Levels:

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

06z TAF Update:

Today: High confidence.

VFR. Increasing mid to high clouds late in the day for western
terminals. Westerly winds around 10 kt, though become SW around
5-10 kt late in the day.

Saturday Night: Moderate confidence.

VFR lowering to MVFR cigs with MVFR-IFR visby in light snow.
Better confidence at lowest visbys (1-2 SM) along the Route 2
corridor, with visbys 2-3 SM at ORH, BOS and BED overnight. Less
reduction in visby, if any, south of there. Current indications
for accumulations are for around 1-2 inches along/north of
Route 2, up to an inch along the Mass Pike, with coatings at
worst for BDL to PVD to PYM and north including BOS. SW winds
increase to around 10-15 kt. LLWS possible into early Sun AM
with 925 mb LLJ of up to 45 kt.

Sunday: High confidence.

KBOS Terminal...Moderate Confidence in light snow expected
Saturday night only amounting to a coating.

KBDL Terminal...High Confidence in TAF. Low to moderate
confidence in any of the light snow Saturday night accumulating.
At most it may amount to a coating.

Outlook /Sunday Night through Wednesday/...

Sunday: Mainly VFR, with local MVFR possible. Breezy. Chance
SN.

Sunday Night: VFR.

Monday: Mainly VFR, with local MVFR possible. Chance RA, FZRA.

Monday Night: Mainly VFR, with areas IFR possible. RA, FZRA.

Tuesday: MVFR/IFR conditions possible. Chance RA.

Tuesday Night: MVFR/IFR conditions possible. RA.

Wednesday: MVFR/IFR conditions possible. Breezy. RA.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

130 PM Update:

Gale Warnings have all been downshifted to Small Craft
Advisories. Will gradually peel away at these SCAs through
tonight, although will continue until 18z Sat for the outer
waters due to slowly diminishing seas.

Tonight through Saturday: High confidence.

WNW gusts 25-30 kt with seas 4-7 ft to begin tonight, though the
trend will be decreases in both wind gusts and wave height
elements. By 12z Sat, W winds around 15-20 kt with seas 3-5 ft
will continue to decrease to below SCA levels.

Saturday Night: Moderate confidence.

Increasing SW winds to at least around 15-25 kt with seas
building to 4-6 ft, perhaps near 7 ft by daybreak Sunday. Marine
headlines are likely to be needed in this period; while some
guidance supports gusts flirting with Gale force, think reduced
mixing with warming profiles over the waters favors wind gusts
more in the SCA range. Possible reduction in visby from light
snow over the northern waters, and little if any southern
waters.

Outlook /Sunday Night through Wednesday/...

Sunday: Moderate risk for Small Craft Advisory winds with gusts
up to 30 kt. Areas of rough seas. Chance of rain.

Sunday Night: Winds less than 25 kt. Local rough seas.

Monday: Winds less than 25 kt. Chance of rain.

Monday Night: Winds less than 25 kt. Seas up to 5 ft. Rain.

Tuesday: Winds less than 25 kt. Seas up to 5 ft. Chance of
rain.

Tuesday Night: Winds less than 25 kt. Seas up to 5 ft. Rain.

Wednesday: Moderate risk for Small Craft Advisory winds with
gusts up to 25 kt. Areas of rough seas. Rain.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 1 AM EST early this morning for
     ANZ231-232-251.
     Small Craft Advisory until 1 PM EST this afternoon for ANZ250-
     254>256.

&&

SYNOPSIS...BW/Dooley
NEAR TERM...Loconto/Dooley
SHORT TERM...Loconto/BW
LONG TERM...Dooley
AVIATION...BW/Dooley
MARINE...Loconto/Dooley

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 7, 2:43 PM ESTGale WarningBOX21 hr
Dec 7, 2:43 PM ESTSmall Craft AdvisoryBOX37 hr

Nearby

Gale Watches in Massachusetts, 2024Every gale watch in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.